Wyoming, 2007

Hail in Wyoming, June 22, 2007

June 22, 2007 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm dropped penny sized hail west of Gillette.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm dropped penny sized hail west of Gillette.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 22, 12:50 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 22, 12:50 PM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
150 PM MDT FRI JUN 22 2007

.DISCUSSION...19Z SFC ANALYSIS SHOWS LOW PRESSURE CENTERED OVER
SOUTHERN MANITOBA WITH FRONT/TROUGH EXTENDING INTO CENTRAL WYOMING.
DEWPOINTS HAVE RISEN INTO THE MID 60S OVER WESTERN SOUTH DAKOTA AND
INTO THE MID 50S OVER NORTHEASTERN WYOMING...PUSHING CAPE VALUES TO
OVER 2000J/KG ACROSS MUCH OF THE FORECAST AREA. SAT AND RADAR
IMAGERY SHOWS CONVECTION DEVELOPING OVER THE HIGHER TERRAIN OF
WYOMING AND OVER THE BLACKK HILLS. CAP IS STILL HOLDING OVER THE
PLAINS...BUT WITH UPPER WAVE APPROACHING EXPECT TO SEE A FEW MORE
STORMS DEVELOP OVER THE AREA THIS AFTERNOON AND EVENING AND MOVE OFF
OVER THE PLAINS. SHEAR PROFILES INDICATE A FEW SEVERE STORMS WITH
LARGE HAIL POSSIBLE.

HOT CONDITIONS WILL BE THE RULE FOR THE NEXT FEW DAYS AS THE THERMAL
RIDGE GRADUALLY SHIFTS INTO THE WESTERN PLAINS. TEMPS APPROACHING OR
EXCEEDING TRIPLE DIGITS ARE EXPECTED FOR PARTS OF THE AREA THIS
WEEKEND.

EVEN WARMER AIR WILL BUILD INTO THE AREA OVER THE WEEKEND. STRONGEST
WARM AIR ADVECTION ON SATURDAY WILL BE ACROSS THE WESTERN HALF OF
THE CWA...WITH MOST OF AREA UNDERNEATH THERMAL RIDGE ON SUNDAY. LACK
OF FORCING AND VERY WARM 700MB TEMPS SHOULD BE ENOUGH TO DISCOURAGE
THUNDERSTORM ACTIVITY FROM DEVELOPING SATURDAY. MAY HAVE TO ADD SOME
THUNDERSTORMS IN FOR SUNDAY AFTN...DEPENDING ON THE STRENGTH AND
LOCATION OF THE SFC LOW/FRONT. HIGHS SATURDAY WILL BE MAINLY IN THE
90S...WITH SOME HIGHS AROUND 100 ACROSS THE SOUTHWEST SD PLAINS.
SUNDAY WILL SEE HIGHS WELL INTO THE 90S...WITH SOME AREAS SOUTH AND
EAST OF THE HILLS APPROACHING 105 DEGREES.

EXTENDED...STG S/W AND UPPER LOW WL MV ACRS U.S./CANADIAN BDR ON MON
AFT/NIGHT...THIS WILL PUSH CDFNT THRU AREA AND BRING A CHC OF TSTMS
FOR MON/MON NIGHT. UPPER RIDGE WILL DOMINATE WX FOR THE REST OF THE
WEEK WITH ABOVE NORMAL TEMPS AND MAINLY DRY WX. WK S/WS WILL LIKELY
MV THRU RIDGE PERIODICLY AND BRING A LOW CHC OF TSTMS WITH EACH ONE.
TIMING/LOCATION OF S/WS NOT CERTAIN AND WILL KEEP FCST MAINLY DRY
WED-FRI...THOUGH WOULD NOT BE SUPRISED IF SOME TSTMS OCCURRED
SOMEWHERE IN CWA EACH DAY.

&&

.AVIATION...WDLY SCT LATE AFTN/EVE TSTMS POSSIBLE ESP AROUND THE
HIGHER TERRAIN OF WY AND THE BLKHLS...WITH LOCAL MVFR
CONDS...OTHERWISE VFR CONDS ARE EXPECTED THRU THE FCST PERIOD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jun 22, 10:00 AM MST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1100 AM MDT FRI JUN 22 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-231300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1100 AM MDT (1200 PM CDT) FRI JUN 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
ACROSS PORTIONS OF NORTHEASTERN WYOMING AND FAR WESTERN SOUTH
DAKOTA. STORMS THAT DEVELOP COULD BECOME STRONG TO SEVERE WITH LARGE
HAIL THE MAIN THREAT. HEAVY RAIN IS ALSO POSSIBLE WITH STORMS THAT
DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY HOT TEMPERATURES THROUGH THE WEEKEND WILL CONTINUE TO DRY FUELS
AND INCREASE FIRE DANGER. HIGH TEMPERATURES NEAR OR ABOVE 100
DEGREES ARE EXPECTED ACROSS A GOOD PART OF THE PLAINS SATURDAY AND
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Jun 22, 2:20 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
320 PM MDT FRI JUN 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             4 E CUSTER              43.77N 103.52W
06/22/2007  E0.88 INCH       CUSTER             SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jun 22, 2:45 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
345 PM MDT FRI JUN 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             4 SSW FAIRBURN          43.63N 103.24W
06/22/2007  E0.88 INCH       CUSTER             SD   NWS EMPLOYEE

&&

LCZEPYHA

The radar

The Rapid City radar (KUDX), 228 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
June 22, 2:55 PM MST
Where
Campbell County, 10 mi W of Gillette
Measured
0.75 in hail
Reported by
Public
Coordinates
44.280, -105.682

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33101.